Texas, 2017

Drought in Texas, March 7 to 27, 2017

March 7 to 27, 2017 · NWS SHV · 1 event in 1 county or zone

An extended period of dry conditions developed during October 2016 across Red River County Texas, at which point severe drought conditions (D2) had developed over this area and lingered through the start of December before beneficial rains fell resulting in a one category improvement to D1 (moderate drought). This persisted through the remainder of December, all of January and February, before…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An extended period of dry conditions developed during October 2016 across Red River County Texas, at which point severe drought conditions (D2) had developed over this area and lingered through the start of December before beneficial rains fell resulting in a one category improvement to D1 (moderate drought). This persisted through the remainder of December, all of January and February, before another period of abnormally warm and dry conditions developed during the late winter, resulting in severe drought conditions (D2) again expanding east into Red River County from Lamar and Delta Counties to start the month of March. Severe drought conditions continued for much of the month, before timely rainfall fell by the final week of the month resulting in a one category improvement to D1 (Moderate Drought) across much of this region. Additional improvement would be seen through late April as additional heavy rainfall amounts of 5-7 inches fell across much of Lamar and Red River Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 6, 11:10 PM CST, 50 minutes earlier.

Area forecast discussion, Mar 6, 11:10 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1110 PM CST Mon Mar 6 2017

.AVIATION...
Awaiting the cold front and associated line of storms that is well
north of ktxk late tonight, but could see -SHRA/-TSRA develop ahead
of the line thus nearing ktxk and perhaps even keld. This has been
reflected in the aforementioned terminals via VCSH/VCTS.
Intermittent periods of -DZ or mist affecting the majority of the
terminals with CIGS appearing to be settling into MVFR criteria.
Tried to time when the line of storms and the associated slightly
breezy northerly wind shift will impact each terminal and pin-point
when the -SHRA/-TSRA will come to an end. By late afternoon,
majority of the terminals will be VFR with perhaps -SHRA meandering
near klfk. Otherwise, breezy southerly winds tonight /though not
quite as breezy as earlier this afternoon/ will be slow to decline,
and will likely stay up slightly for most of this TAF cycle, that
is until tomorrow evening when the surface high pressure settles
in and winds become light/variable/calm. will

&&

.PREV DISCUSSION... /issued 1018 PM CST Mon Mar 6 2017/

DISCUSSION...
Cold front is still well to the northwest in Oklahoma and Western
North Texas. However, it's progress is easily marked by the
nearly solid linear complex extending from just south of Oklahoma
City, northeastward into Southeast Iowa, and north into Northern
Wisconsin and the Great Lakes. Ahead of this line, scattered
convection is quickly developing from Northwest Arkansas into
Southeast Oklahoma. Mesoanalysis indicates CAPE values in this
region are over 1500 J/kg. Deep layer shear is also near 40 kts.
Both of these factors are more than adequate to support severe
convection. There is also some low-level shear, which would
support an isolated tornado threat. The potential for isolated,
discrete supercells should increase as the upper trough axis
approaches and temperatures aloft cool slightly. The squall line
should begin to enter McCurtain County between 08z and 10z, and
roughly near the Interstate 30 corridor by 12z.

PoPs through midnight tonight were reduced areawide based on the
lack of precip, but PoPs beyond midnight were left intact. Some
changes were also made to the Min and Max temperatures tonight and
tomorrow to better reflect the temperature gradient on both sides
of the front as it moves across the area during the daytime on
Tuesday.

CN

PREV DISCUSSION... /issued 412 PM CST Mon Mar 6 2017/

DISCUSSION...
Strong southerly flow today has provided ample deep layer moisture
coupled with weak upper trough advancing into the region to induce
scattered showers over much of the region. So far, no thunder has
been observed with any of this convection but still cannot rule
out a stray storm or two across our eastern zones later on this
afternoon into early evening ahead of an approaching cold front
out over the Plains. This front is just now pushing across Kansas
and will accelerate through this evening into the overnight hours
as it approaches our region. Increasing moisture and instability
will allow for a solid line of convection to develop as the front
enters eastern OK into western AR. The severe weather potential
will increase across these areas and spread farther south across
SE OK and SW AR after midnight and on through the early morning
hours Tuesday. The primary threat will be damaging wind gusts as
limited shear does not appear to support much of a tornado threat
this far south. The front will quickly advance on through the rest
of our region through late Monday morning into the afternoon with
showers and storms ending from northwest to southeast throughout
the day. Northwest winds will be gusty around frontal passage but
will subside later in the day as high pressure quickly builds in
behind the front.

A brief dry period will come Tuesday night through willWednesday
with temperatures only slightly cooler behind the front before
south winds begin to return late Wednesday. As moisture returns,
the chance of rain will also come back into play for late week and
through the weekend with weak upper disturbances and a frontal
boundary stalling just north of our region. Rain chances aren't
overly impressive Thursday through Saturday with mainly slight to
mid chance pops during this period of the forecast. By late in the
weekend, a stronger cold front will advance into the region late
Saturday through early Sunday with increasing showers and storms.
This front will quickly advance south of the area through Sunday
morning with cooler and drier air filtering into behind the front.
Beyond Sunday, models diverge on how quickly rain chances will
return so have handled early next week by just including slight
rain chances as southerly flow and increasing Gulf moisture
returns.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  65  71  43  73 /  50  70   0   0
MLU  68  73  43  72 /  50  80  10   0
DEQ  53  68  34  72 /  90  40   0   0
TXK  57  68  40  72 /  70  60   0   0
ELD  64  69  38  72 /  70  70   0   0
TYR  60  70  43  74 /  50  50   0   0
GGG  63  70  42  74 /  50  60   0   0
LFK  69  74  47  75 /  30  60  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

29/09/19
Hazardous weather outlook, Mar 6, 6:23 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
623 PM CST Mon Mar 6 2017

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-124>126-136>138-071200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
Marion-Smith-Gregg-Harrison-
623 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas...southwest Arkansas...north central Louisiana...
northwest Louisiana...southeast Oklahoma and northeast Texas.

.DAY ONE...Tonight...

Isolated thunderstorms are possible for much of tonight. During
the overnight hours, a line of strong thunderstorms will develop
ahead of an approaching cold front. This line of storms should
move into areas north of the Interstate 30 corridor late tonight
or early Tuesday morning. Additional scattered thunderstorms will
be possible farther south near the Interstate 20 corridor as the
front approaches. Some storms may be severe, especially across
Southeast Oklahoma and Southwest Arkansas. The primary threat will
be damaging winds and large hail. However, an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Numerous thunderstorms will be ongoing early Tuesday as the cold
front moves southeast. The greatest threat for severe weather
will be early Tuesday morning. However, there is still a marginal
risk for a few isolated severe thunderstorms during the day
Tuesday as the cold front and line of storms advance southeast.
Damaging winds will be the primary threat.

Significant rain chances will not return until late in the
weekend with showers and and thunderstorms increasing ahead of the
next cold front arriving late Saturday through early Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters may be necessary during the overnight
hours or early Tuesday morning.

LAZ005-010>014-017>022-TXZ149>153-165>167-071200-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
623 PM CST Mon Mar 6 2017

This Hazardous Weather Outlook is for portions of north central
Louisiana...northwest Louisiana...east Texas and northeast Texas.

.DAY ONE...Tonight...

Isolated thunderstorms possibly will be possible tonight. The
strongest storms could produce gusty winds. However, no
organized severe weather threat is anticipated.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Numerous thunderstorms will be ongoing early Tuesday along and
advancing cold front. There is a marginal risk for a few isolated
severe thunderstorms along the front during the daytime hours of
Tuesday. The primary threat will be damaging winds from any
organized clusters or bowing line segments.

Significant rain chances will not return until late in the
weekend with showers and and thunderstorms increasing ahead of the
next cold front arriving late Saturday through early Sunday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters is not anticipated through tonight.

09

In the hours before

Special weather statement, Mar 6, 10:39 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1039 PM CST MON MAR 6 2017

OKZ077-070500-
McCurtain OK-
1039 PM CST MON MAR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCCURTAIN COUNTY
UNTIL 1100 PM CST...

At 1038 PM CST, Doppler radar was tracking a strong thunderstorm 13
miles east of Nashoba, or 22 miles east of Clayton, moving northeast
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Shreveport.

&&

LAT...LON 3451 9479 3441 9470 3429 9496 3443 9505
      3451 9505
TIME...MOT...LOC 0438Z 238DEG 31KT 3447 9498

CN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Red River

When
March 7, 12:00 AM CST to March 27, 11:59 PM CST
Where
Red River forecast zone
Reported by
Drought Monitor
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681897.